News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Caused my Hyperthyroidism?


 Ken - Thu Jul 10, 2003 4:36 pm

I was diagnosed with hyperthyroidism earlier this year and will receive radioactive iodine treatment in 2 weeks. I have no history of thyroid disease in my family, no goiter, no hot nodule. My curiosity as to the cause of my disease has led me to the following possibility: 10 years of amateur bodybuilding meant taking powdered meal replacements (Myoplex, MetRX, etc.) that are high in iodine (50% RDA per serving). I took about 4 servings per day for almost 10 years (about 200% of RDA per day). Could this have caused my hyperthyroidism?
 Dr. Shank - Sat Mar 11, 2006 8:31 pm

Dear Ken:

I think that this and your companion posting are the oldest unanswered endocrine questions in the Forum. I hope that you will still get this reply.

High intake of iodine can cause hyperthyroidism in persons who already have thyroid gland abnormalities. From your description, however, I assume that you have Grave's hyperthyroidism. Most likely, you would have become hyperthyroid anyway.

It is too late now, but I hope that the physician who prescribed your radioactive iodine therapy was aware of your high iodine intake, because that would reduce the amount of radioactive iodine that was taken up by your thyroid gland to less than he would otherwise expect.
 Dr. Shank - Sat Mar 11, 2006 8:31 pm

Dear Ken:

I think that this and your companion posting are the oldest unanswered endocrine questions in the Forum. I hope that you will still get this reply.

High intake of iodine can cause hyperthyroidism in persons who already have thyroid gland abnormalities. From your description, however, I assume that you have Grave's hyperthyroidism. Most likely, you would have become hyperthyroid anyway.

It is too late now, but I hope that the physician who prescribed your radioactive iodine therapy was aware of your high iodine intake, because that would reduce the amount of radioactive iodine that was taken up by your thyroid gland to less than he would otherwise expect.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here